How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Ellie Your Own Question
Dr. Ellie
Dr. Ellie, Veterinarian
Category: Dog
Satisfied Customers: 366
Experience:  emergency and critical care resident
95200773
Type Your Dog Question Here...
Dr. Ellie is online now
A new question is answered every 9 seconds

He ate some prednisone pills I threw out but I dont know how

Customer Question

He ate some prednisone pills I threw out but I dont know how many he may have gotten.
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Duke. 3. German Shepard about 100lbs
JA: Is there anything else the Veterinarian should be aware of about Duke?
Customer: no
Submitted: 6 months ago.
Category: Dog
Expert:  Dr. Ellie replied 6 months ago.

If he just ate them, you can make him vomit by giving him 5 table spoons of hydrogen peroxide. Do not repeat this if it does not work as it can cause irritation to the stomach and esophagus. You can also take him to an emergency vet and they can give him an injection to make him vomit and give him activated charcoal to help absorb any that has made it passed his stomach before he vomited.

A single dose of prednisone is not likely to be life threatening unless it is very high (do you know how many pills you threw out?), however even moderate doses will run the risk of GI ulceration. To help with this, you can give him 20mg of omeprazole (over the counter) twice daily for 3-5 days. This will not prevent ulceration but may help it to heal. Does this help answer your questions tonight?

Customer: replied 6 months ago.
thanks. they were 20mg pills. I threw out alot of them because it was a full prescription and just needed the jar for something. they are all mushy when I checked the garbage so I can't tell if any are missing. All I know for sure was that he went through the garbage and I found one on the floor.
Expert:  Dr. Ellie replied 6 months ago.

The safest thing to do would be to take him in and make him vomit then give him activated charcoal, however barring this, follow the instructions above about omeprazole and monitor him for black tarry stool, vomiting, or lethargy. If he experiences any of these, he needs to be seen by a veterinarian.

If I can be of further assistance, please let me know. If you are satisfied with the information that I have given you and I have answered your question, please rate me so that the website will be able to credit me for my time as this is the only way that I can be compensated.

Very Sincerely,

Dr. Ellie